Discussions that mention nifedipine

High & Low Blood Pressure board


Early last month, after 3 days of lightheadedness and dizziness i was diagnosed with HBP (150/103). At 29! pharmacist quickly put me on Amlodipine which i took for 2 days. after running the usual ecg, diabetes, kidney, liver, cholesterol tests (all normal), doctor no. 1 put me on Irbesartan. and this is where all my problems started. one tablet of Irbesartan and after 2 hours i had the worst migraine in my short life, coupled with lack of sleep. it felt like hot coals at the back of my head. returned to hospital the next day, dr no. 2 took one look at me, at my test results and freaked out. she put me on Diovan. but i have been doing a lot of research on the subject and looking at the side effects of Diovan i was too scared to take it. so i returned to Amlodipine and all seemed ok. no pain in the head, Bp down to 117/79, and per dr's advice, reduced dose to half pill per day. but after 2 weeks the pain returned. i stopped for two days and felt much better in the head, but my Bp rose to 143/92. returned to hospital and asked to run a brain scan, but doctor no. 3 adviced against it since my WBC had decreased and i was showing signs of a flu. he said it was probable that my blood vessels had expanded thus the pain and reaction. he put me on Nifedipine. the first two days were fine, but on the third day i had the pain in the head reaction 2 hours after taking the drug. the pain either starts at the front or back of the head and then spreads and last the whole time the drug is active , which is hours. apart from the head pain, i have experienced minimal lightheadedness, especially when walking in the sun.

please i really need your advice on this. has anyone felt the same way? are there some tests you would recommend i take at this time? any relief from this pain? home remedies, anything. I tried putting a wet towel on my head, but the fire still burns inside. right now i am at loss for what is messing my head or is there an underlying, more serious problem?

i don't smoke, quit alcohol, caffeine more than 3 years now, on a healthy veggie/fruit filled diet, regular exercise, have cut back on the salt, weight watching (overweight at the moment; have lost 6kg since being diagnosed). thank you for any advice and for your concern.
Ms58
Thank you for the encouragement and advice. Needless to say the weight loss ball is already rolling! I was adviced to stop taking Nifedipine; it's been more than 24 hours now. the pain in my head has miraculously disappeared and strangely enough my Bp reads 118/80! well, i'm not getting all excited about this for sure. i asked doc to prescribe diuretics just in case (thanks Flowergirl).

Ms58, on the diet issue, i have a few questions: I stumbled on a report that said people on Nifedipine should avoid eating grapes. Do you or anyone know of any fruits that should not be eaten while under certain HBP medications?

I also read that nuts play an important part in reducing HBP. Do you have any ideas? If yes, could you please share with me the most suitable nuts and how they should be consumed? I bought some cashews and peanuts and i have been eating a very small quantity daily straight out of the shells; no boiling nor roasting.
Thank you again.